Alert archive / Ohio / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 105, NWS Wilmington, OH

June 20, 2000Shelby County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jun 20, 2000, 8:44 PM EDT for Shelby County, Ohio. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 20, 2000, 8:44 PM EDT (00:44 UTC)
Expired
Jun 20, 2000, 9:15 PM EDT
In force
31 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Shelby County, OH

The radar

The Cincinnati radar (KILN), 107 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 9:20 PM EDTTornado F0Port Jefferson, OHA tornado made a brief touchdown near the intersection of routes 47 and 65. A few trees were knocked down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2000-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 810 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2000-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
810 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 210045
SVRILN
OHC149-210115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
844 PM EDT TUE JUN 20 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHELBY COUNTY IN WEST CENTRAL OHIO...

* UNTIL 915 PM EDT...

* AT 844 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTH OF SIDNEY...MOVING EAST AT 20
  MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SIDNEY...
  JACKSON CENTER...
  ANNA...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

.END/SEW/JF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:25 PM EDT, 6 hours 19 minutes earlier.

Area forecast discussion, Jun 20, 2:25 PM EDT, 6 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
225 PM EDT TUE JUN 20 2000

ONCE AGAIN...I HAVE USED THE ETA MODEL AS GUIDANCE FOR THIS FCST
PACKAGE.  IT SEEMS TO BE HANDLING THE SLOWER COLD FRONT MOVEMENT
ACRS THE PLAIN STATES.

18Z SURFACE ANALYSIS SHOWS WARM FRONT FROM ERN TN...ERN KY...EXTREME
SW OHIO...THEN NORTHWEST THROUGH CNTRL INDIANA.  AS MENTIONED
BEFORE...A COLD FRONT WAS NOTED FROM ERN MN...NW IOWA...THEN INTO
NRN KS.

CONVECTION WAS ALREADY DEVELOPING ALONG THE WARM FRONT ACRS ERN KY.
ELSEWHERE...SOME SCATTERED SHOWERS WERE OCCURRING ACRS PORTIONS OF
WRN OHIO.  VISIBLE SATELLITE IMAGERY SHOWED THAT LOW LEVEL
CLOUDINESS WAS BEGINNING TO BREAK UP SOME BEHIND THE WARM FRONT ACRS
INDIANA.  WITH ABOUT 3 MORE HOURS OF HEATING LEFT...THIS AREA SHOULD
BECOME PRIMED FOR CONVECTION.  IN PARTICULAR...A S/WV ALOFT ACRS
ILLINOIS WAS FIRING UP SHOWERS/TSTMS THERE.  AS THIS S/WV MOVES
SOUTH AND EAST TOWARD OUR REGION...IT SHOULD FEED OFF THE MOIST
...UNSTABLE AIR OVER INDIANA.  ALSO...A 925 MB LOW LEVEL JET IS FCST
TO DEVELOP ACRS OUR REGION OVERNIGHT.  THIS WILL HELP MAINTAIN THE
CONVECTION ACRS THE REGION.  BIG QUESTION WILL BE HOW TO WORD THE
ZONES SINCE IT MAY TAKE SOME TIME BEFORE WIDESPREAD SHOWERS/TSTMS
GET GOING ACRS THE W.  I WILL PROBABLY GO LIKELY POPS HERE.  FOR THE
ERN AREAS...MAY WORD AN EVENING GROUP..THEN LIKELY POPS OVERNIGHT.

SHOWERS/TSTMS SHOULD BEGIN TO WANE BY WEDNESDAY MORNING.  COLD FRONT
WILL BE LOCATED FROM ERN MI...NW INDIANA INTO CNTRL IL AT 12Z.  THE
NRN PORTION OF THE FRONT WILL MOVE FASTER (WHICH IS TYPICAL SINCE
STRONGER MID LEVEL WINDS ARE USUALLY FARTHER NORTH).  MEANWHILE
...THE SRN PORTION OF THE FRONT WILL MOVE MUCH SLOWER AS THE MID
LEVEL WINDS THERE WILL BE MORE PARALLEL TO THE FRONT.  THIS SCENARIO
IS SIGNIFICANT BECAUSE IT WILL ALLOW LOW LEVEL MOIST AIR TO REMAIN
ACRS THE REGION.  MODELS HINT AT MID LEVEL DRYING BY AFTERNOON.  THE
COMBINATION OF THE TWO WILL CREATE AN UNSTABLE AIRMASS.  CAPES
BETWEEN 1500 AND 2000 J/KG ARE LIKELY.  AS THE FRONT SAGS INTO THE
NW CWFA BY 18Z...I EXPECT SOME THUNDERSTORMS TO GET GOING ALONG THE
MOIST/DRY BOUNDARY.  CONVECTION COULD BE SEVERE...WITH WIND DAMAGE
BEING THE MAIN THREAT.  CONVECCTION IS EXPECTED TO BE OF THE
SCATTERED VARIETY.

BY WEDNESDAY NIGHT...THE COLD FRONT SHOULD BE NEAR THE OHIO RIVER.
AVN MODEL WAS DEVELOPING A KINK IN THE SFC PRESSURE FIELD DUE TO
S/WV ENERGY PIVOTING NE ACRS THE SRN CWFA.  WILL NOT BUY THIS
ATTM...BUT IT WILL HAVE TO BE WATCHED AS IT COULD SLOW THE FRONT UP
EVEN MORE...LINGERING TSTM ACTIVITY IN THE SRN CWFA.

BY THURSDAY...I EXPECT THE FRONT TO BE SOUTH OF THE CWFA.  CAA
COMBINED WITH RESIDUAL LOW LEVEL MSTR WILL MAKE FOR A PARTLY CLOUDY
DAY.

.ILN...NONE.

HICKMAN

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 9:24 PM EDTTornado WarningILNLogan36 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.